Anxiety Support
34,459 members38,433 posts

Sertraline

Hello. I am currently going through quite an extreme period of anxiety, mainly health-related. After a recent prolonged period of dizziness, headaches etc, I have gone back to Sertraline (I was on this for a good few years a while ago) as I have been finding the anxiety episodes more problematic and regular.

The side effects are not pleasant: upset stomach, lack of appetite, nausea etc but also pretty persistent tension headaches, like a pressure on top of/at the sides of my head. The more I dwell in these, the more they cause concern. I have just had an MRI and am now anxious for results. I don’t remember feeling so on edge and unpleasant before but I think it’s my GAD along with the Sertraline side effects causing this.

I’m just looking for some reassurance I guess. As readers may we’ll know, when you’re in this state of mind as I am currently, it’s so hard to brush it off - it’s extremely powerful and damaging!

Thanks - MST1974

20 Replies
oldestnewest

Yes, 'brushing it off' is not an option, it's overwhelming and the harmful thoughts just don't give up. Reading through what you wrote you answered yourself really....you're feeling much more ill due to side effects of the sertraline...can you get something that suits you better? Something with less side effects? It's crazy how the medications can make us feel more ill than the thing they're supposed to be treating! It's good that you have an MRI, I know waiting for results is 'the worst'!, but at least it's being looked at. Dizziness is a very scary symptom - I just want to reassure you that dizziness can be caused by so many things though...non-life-threatening things too...does it help you to know I've been dizzy since 2009 on and off...had MRI...it can still be alarming even now but I have to stay as calm as possible and take a few good deep breaths...and I tell myself 'here we go again...it'll pass'....and it does.

There are countless nights I've gone to bed thinking I wouldn't wake up in the morning, I've whipped myself into such a state of anxiety (which in turn makes us feel ill) . I realised after years of this happening (not every night but enough) that I had a 100% success rate of 'waking up in the morning' and asked myself why do I do this to myself?! I learned self-compassion...I separated the negative,scary voice in my head and treated it with the contempt it deserves...it's not my friend and it hurts me and makes me feel bad. So I replaced that voice with a much kinder version...I talk to myself as I would to a good friend, I reassure myself instead of tearing myself apart. It takes practise, that cruel voice is strong...it gets stronger if you feed it!

So, no you can't 'brush it off' but you can face it head on...and tell that voice to "get lost, I'm not listening to you anymore - you talk crap!"

xx

Reply

Wow, that’s thorough, Gina-Wen, and I really appreciate a stranger giving up their time to offer their thoughts. You’re right - telling it where to go is a way forward! I, too, went through a dizzy period pretty much for a full year then it passed - and now it’s back but getting better-ish. It’s about mind over matter and rational thought, in so many ways. Many thanks.

1 like
Reply

It sounds so simple when we say it out loud doesn't it? In honesty, it's not simple...it's hard work to stay focused and not let thoughts run amock...it's not simple but it is POSSIBLE. I wish you all the strength in the world. xx

Reply

You sound exactly like me a couple months ago. You will get better, it takes a while for the meds to kick in. I also had an MRI which came back negative. When u are in the middle of all this u feel like u will never get better but u will. I am about 80 percent better which I am greatful for. I take celexa and amytryptaline and it did take a while for my body to adjust to the meds. Try to keep positive as much as you can and be sure u will get better.

1 like
Reply

Thanks for your response. Yes, I think it takes time like you say. Today, I feel really woozy and ‘heady’ and attribute this to Sertraline. It’s hard not to dwell on symptoms all the time, particularly when they are so pervasive! Your positive words mean a lot, though, so thank you.

Reply

I just started Zoloft. Keep in mind there is a huge list of side effects which can occur any time during treatment. I’ve done my research on meds for awhile and decided I needed an ssri to get me through the days esp at work where I have a lot of stress. My anxiety symptoms are chronic so I’m willing to try anything. Hope u feel better soon! I’m also on a low dose of Buspar, it is the 5th week on that medication.

1 like
Reply

Thanks for that - it’s a case of watching and waiting. I hope you feel better soon, too. Work can be a major cause and I hope it improves

Reply

Thank u so much! It’s good to know I’m not alone! :)

Reply

Has the zoloft helped you any? And what, if any, side effects did you experience?

Reply

Yes it has helped sleep but I’ve only been taking it for 3 weeks.

Reply

What side effects did you experience?

Reply

For me mainly odd headaches, nausea, diarrhoea, waking up early etc but different for others. After a couple of weeks side of texts somewhat dissipated but then came back. However, they are more manageable now but I am not sure if I have feeling benefits yet - perhaps still a little early - but I think I am less anxious so getting some positives.

Reply

I think I am calmer and getting some benefits now that the side effects have become less problematic. However, they take a good while to work but it may be all in the mind for now.

Reply

I think it has helped but it’s early days - and the side effects were unpleasant. Hopefully benefits will become more noticeable soon - I am trying not to think too much about them and hope that the impact will be effective.

Reply

I had the same side effects when I started Sertraline for the first 5 weeks. After that, they went away and I felt much better. Hang in there.

2 likes
Reply

Many thanks - they come and go and it’s frustrating. Hopefully they’ll start to work and I’ll get some benefit then!

1 like
Reply

Don’t worry. I felt the exact same way on this med and now all my side effects are gone. Give it about 2 months :)

1 like
Reply

This is just an update question really. After two weeks on Sertraline, many side effects have subsided. However, today I thought things were lifting even more (fewer headaches/weird pains/little electric-type jolts and less dizziness/swaying) then they returned. I started with the woozy feeling again which then turned into the pressure/headache symptoms, accompanied with some light nausea. Do other users have this experience? Even though things are better, my overall health anxiety gets the better of me, still, but I do feel slightly less anxious - which may be early benefits of he meds or perhaps just the thought of taking the Sertraline.

Any thoughts/experiences appreciated!

Reply

How are you feeling now? I am thinking of trying this for my anxiety but I am terrified that it will make it worse as I have tried Lexapro in the past and it was terrible!

Reply

Hi there I have just Increased sertraline from 50mg to 100mg about 2 weeks ago and have been feeling a bit odd ever since. I suffer depression aswell and am hoping it helps that aswell as anxiety. Are there any thoughts....

Reply

You may also like...